Yowzas! This hurts

A board to discuss the Multiple Sclerosis modifying drug Betaseron

Yowzas! This hurts

Postby surfbird » Tue Sep 14, 2010 1:18 pm

I did my first shot yesterday and it hurt so much more than I thought it would! I could feel the medicine under my skin...have you ever received a scrambled cell phone message where it sounds like a devil under water? If you could make that sound into a feeling, that's how it felt.

Any tips/tricks to make it not nurt so much or make the whole process less of a nuisance? I am going to apply the ice pack before my next injection (the first time I only did it afterward) and I'm also going to be sure to have some of my favorite relaxing music on from start to finish to make it more pleasant.

Also, the injection site is still sore - did my stomach and that area is tight, like my whole stomach is after an intense sit-up workout. Is that normal? I used the BetaJect Lite. Thankfully there is no redness or swelling, and only mild itching about 8 hours after the injection.

Thanks in advance for your opinion...
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 2:00 pm
Location: Charleston

Advertisement

Postby Diane1949 » Thu Sep 16, 2010 1:53 pm

Oh I can feel that stuff surging through me also after the injection. It's not the needle that hurts me....it's the ingredients. I have used all the MS meds and now am with Betaseron. Since I've been injecting for so many years now, what works for me is an ice pack for several minutes before. So much better. If I could ever remember.....a little massaging of the area after also would probably help. You're right about the relaxing music...anything to distract..... Well, sometimes my injection sites are sore for a day or so and other times...nothing...can never tell. Just my opinion...I'm sure everyone has their own stories.
User avatar
Diane1949
Newbie
 
Posts: 9
Joined: Sat Jul 15, 2006 2:00 pm
Location: Boise, Idaho

Postby cranberry » Tue Sep 21, 2010 7:41 am

Definitely try the icepack.

Are you taking advil or something before you inject. You should try that. I definitely needed that.

I also will take a washcloth and run it under really hot water and gently massage the injection site. I was told this will help bring blood vessels too the surface and carry the medication away so you don't feel it under your skin.

I actually decided I don't like the BetaJect Lite. This is because I tend to tense up when I use it. Something about flipping the little switch on the top makes me tense up at the wrong moment! I'm actually much more relaxed when I don't use it.

Do you have someone else who can help you? Sometimes when I get nervous, which happens, I lie on my bed on my stomach and let my fiance do an injection for me. Lying down and doing my upper butt makes it sort of impossible to tense up.

My injection sites are sometimes sore, other times just red and other times nothing at all. Once I did my stomach and got a HUGE bruise but it never happened again.

You may do better with some injection sites than others. You will learn which ones you prefer. Even though they say to go in order, I skip around if I'm feeling bad or anxious to a spot I know if usually easier for me. Just keep track of it on the calendar.

Good luck!!!
User avatar
cranberry
Newbie
 
Posts: 2
Joined: Mon Sep 20, 2010 2:00 pm

Postby surfbird » Tue Sep 21, 2010 8:24 am

Thanks for your responses! I have done 4 injections now and it has definitely gotten better since the first time. I'll try the icepack beforehand for tonight's injection - upper arm.

I haven't felt the medicine as intensely as I did the first time. I think it has to do with getting used to it and also with being so tense. If anyone comes to this thread that is getting started, I would say to do your best to RELAX the first time. It's so much easier! Also, Diane, I'm with you in that my injection sites have been different each time...sometimes sore, sometimes not.

cranberry, how long have you been on betaseron? when you did your training with the nurse, did she teach you to use the BetaJect and then you did the hand injection on your own the first time? I'm nervous about trying to do it without the BetaJect for fear of not injecting at the right angle/speed.

Oh, the other good thing is that the last 2 times I haven't had any side effects that I know of! I take 2 ibuprofen before my shot and do it around 7-8pm...go to bed around 11 and haven't felt anything so far. On Friday I even went out to a wine tasting and hung out at the beach until midnight after doing my shot at 6pm. No problems at all :)
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 2:00 pm
Location: Charleston

Postby SandyK » Tue Sep 21, 2010 10:11 am

You had a nurse? That's fantastic. I was just given the drug and told to practice on an orange! Things have changed since I was diagnosed. It has been 15 years since I was on Betaseron and besides the horrific scarring and dramatic weight loss it was the least painful. I have one awful scar in my arm that looks like a bullet hole! Everything you've read is what helped me...ice and Ibuprofen an hour before.

Good luck!
Diagnosed 1994, Self EDSS is 6.5
User avatar
SandyK
Family Elder
 
Posts: 221
Joined: Wed Oct 14, 2009 2:00 pm
Location: WA

Postby surfbird » Tue Sep 21, 2010 10:46 am

Horrific scarring?! Is it lipoatrophy? I'm sorry to hear that happened to you. I chose Betaseron over Copaxone specifically because I heard the scarring/lipoatrophy was minimal in comparison. How many years did you take Betaseron?

Yes, they have a program now called BetaPlus, where they send a nurse to your home to train you and do your first injection with you. I am really grateful they have this because I would've freaked out otherwise. Doctors have told me that "now is the time to get MS" as opposed to earlier...that is a weird thing to say but I see what they mean. I'm grateful that I even have a choice of injectable, you know?
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 2:00 pm
Location: Charleston

Postby SandyK » Tue Sep 21, 2010 10:55 am

I have scars and indents wherever a shot site was...stomach, butt, thighs, and arms. The only one I didn't get scars from was Avonex and I think because that had to be in the muscle. I hated those shots. I just can't find anything positive to say about them. Although, I do now have a lot of freezer packs for lunches :wink:
User avatar
SandyK
Family Elder
 
Posts: 221
Joined: Wed Oct 14, 2009 2:00 pm
Location: WA

Postby cranberry » Wed Sep 22, 2010 12:54 pm

surfbird, I've been on beta for 6 months. This is my first MS drug.

My nurse came and showed me mostly how to use the betaject. Then she made me load it and do it on my own.

I mostly learned how to do the manual injection from the DVR.

The manual injection is easy. You don't have to worry about angle at all really. My nurse told me the key is to get the needle in fast because fast does less damage. Some people go in straight up and down or others at an angle. It doesn't seem to matter.

At first I tried to push all the medicine in as fast as possible but I learned its actually less painful to go slowly.

Seriously, you shouldn't worry about doing it manually. i think its pretty hard to screw up and not nearly as sensitive to mistake as you may believe!

Glad to hear they're going better overall. I stuck with the betaject for a while but I'm young and travel a lot so I didn't want to lug one more thing around. I have a teeny sharps case for travel and I just take the medication packet. Much easier to pop in the purse if you're out.
User avatar
cranberry
Newbie
 
Posts: 2
Joined: Mon Sep 20, 2010 2:00 pm


Return to Betaseron

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service